Conflicts of interest None declared.
Chronic hepatitis B reactivation: a word of caution regarding the use of systemic glucocorticosteroid therapy
Article first published online: 26 JUN 2007
British Journal of Dermatology
Volume 157, Issue 3, pages 587–590, September 2007
How to Cite
Yang, C.-H., Wu, T.-S. and Chiu, C.-T. (2007), Chronic hepatitis B reactivation: a word of caution regarding the use of systemic glucocorticosteroid therapy. British Journal of Dermatology, 157: 587–590. doi: 10.1111/j.1365-2133.2007.08058.x
- Issue published online: 10 AUG 2007
- Article first published online: 26 JUN 2007
- Accepted for publication 22 March 2007
- hepatitis B;
- pemphigus vulgaris
Background The potentially fatal complications associated with viral hepatitis B (HBV) reactivation have not been characterized in bullous/connective tissue disease patients receiving prolonged systemic glucocorticosteroids (GCs).
Objectives This study reports HBV reactivation following GC therapy for a case series of pemphigus vulgaris and dermatomyositis.
Methods The retrospective study cohort comprised 98 patients who received at least 6 months of systemic GC therapy.
Results Four cases of HBV carriers with viral hepatitis flare were identified. Two patients suffered fulminant hepatitis and died, while the remaining two patients experienced recurrent hepatitis flare following antiviral medication. The mean time from the start of GCs to the time of HBV reactivation was 10·5 months.
Conclusions HBV infection is an important global public health problem. Fatal HBV reactivation may occur following long-term systemic GC therapy. Given the risk of mortality, all bullous/connective tissue disease patients should be screened for serum hepatitis B markers before commencing systemic GC therapy.